Clinical outcomes associated with complementary and alternative medicine-related "immunity-boosting" practices in patients with cirrhosis during the COVID-19 pandemic - an observational study
Related Experiment Video
Updated: Aug 5, 2025

Author Spotlight: Evaluating the Therapeutic Efficacy of Moving Cupping Along Meridians for Acute Exacerbation of COPD
Published on: September 27, 2024
Cyriac Abby Philips1, Arif Hussain Theruvath2, Resmi Raveendran3
1Clinical and Translational Hepatology, The Liver Institute, Center of Excellence in GI Sciences, Rajagiri Hospital, Aluva, Kerala, India.
Abstract:
During the coronavirus disease 2019 pandemic, Ayurvedic herbal supplements and homeopathic immune boosters (IBs) were promoted as disease-preventive agents. The present study examined the clinical outcomes among patients with chronic liver disease who presented with complications of portal hypertension or liver dysfunction temporally associated with the use of IBs in the absence of other competing causes. This single-center retrospective observational cohort study included patients with chronic liver disease admitted for the evaluation and management of jaundice, ascites, or hepatic encephalopathy temporally associated with the consumption of IBs and followed up for 180 days. Chemical analysis was performed on the retrieved IBs. From April 2020 to May 2021, 1022 patients with cirrhosis were screened, and 178 (19.8%) were found to have consumed complementary and alternative medicines. Nineteen patients with cirrhosis (10.7%), jaundice, ascites, hepatic encephalopathy, or their combination related to IBs use were included. The patients were predominantly male (89.5%). At admission, 14 (73.75%) patients had jaundice, 9 (47.4%) had ascites, 2 (10.5%) presented with acute kidney injury, and 1 (5.3%) had overt encephalopathy. Eight patients (42.1%) died at the end of the follow up period. Hepatic necrosis and portal-based neutrophilic inflammation were the predominant features of liver biopsies. IB analysis revealed detectable levels of (heavy metals) As (40%), Pb (60%), Hg (60%), and various hepatotoxic phytochemicals. Ayurvedic and Homeopathic supplements sold as IBs potentially cause the worsening of preexisting liver disease. Responsible dissemination of scientifically validated, evidence-based medical health information from regulatory bodies and media may help ameliorate this modifiable liver health burden.
More Related Videos
06:03Author Spotlight: Advancing Immune Monitoring in Critical Care Patients Using Whole Blood Assays
Published on: September 20, 2024
06:38An Oncogenic Hepatocyte-Induced Orthotopic Mouse Model of Hepatocellular Cancer Arising in the Setting of Hepatic Inflammation and Fibrosis
Published on: September 12, 2019
Related Concept Videos
Pulmonary Tuberculosis I
Causative Organism
The primary infectious agent causing tuberculosis is Mycobacterium tuberculosis, a slow-growing, acid-fast, aerobic rod that exhibits sensitivity to heat and ultraviolet light. Instances of Mycobacterium bovis and Mycobacterium avium contributing to the development of TB infection are rare.
Mode of...
Diseases of the Liver and Gallbladder
Cirrhosis is characterized by the scarring of hepatic lobules in the liver, which are replaced by fibrous tissue, affecting the liver's normal functioning. NAFLD, on the other hand, is caused by an excessive build-up of fat in the liver, not...
Tumor Immunotherapy
Chronic Pancreatitis II: Collaborative Care
Assessment:
Factors Affecting the Risk of Infection
The integrity and count of the white blood cells help the body resist pathogens and fight infection. When impaired, it reduces the body's resistance to pathogens. The acidic pH levels of the gastrointestinal, genitourinary tracts, and skin...
Gastritis III: Clinical Manifestations and Management
Clinical manifestations of acute gastritis
The patient with acute gastritis may have a rapid onset of symptoms, such as epigastric pain or discomfort, dyspepsia, anorexia, hiccups, or nausea and vomiting, which can last from a few hours to a few days. Erosive or hemorrhagic gastritis may cause bleeding, which may manifest as blood in vomit or as...